Alert archive / California / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 7, NWS Reno, NV

September 4, 2019Plumas County, Sierra County, California

NWS Reno, NV issued this severe thunderstorm warning at Sep 4, 2019, 4:15 PM PDT for Plumas County, Sierra County, California. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 4, 2019, 4:15 PM PDT (23:15 UTC)
Expired
Sep 4, 2019, 4:45 PM PDT
In force
30 min
Issued by
NWS Reno, NV
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Plumas County, CA, Sierra County, CA

The radar

The Reno radar (KRGX), 69 km from the middle of the area, began a volume at 23:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 11.3 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2019-09-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2019-09-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2552 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

183 
WUUS55 KREV 042315
SVRREV
CAC063-091-042345-
/O.NEW.KREV.SV.W.0007.190904T2315Z-190904T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Reno NV
415 PM PDT Wed Sep 4 2019

The National Weather Service in Reno has issued a

* Severe Thunderstorm Warning for...
  Plumas County in northern California...
  Sierra County in northern California...

* Until 445 PM PDT.

* At 415 PM PDT, a severe thunderstorm was located near Independence
  Lake, or 7 miles west of Stampede Reservoir, moving north at 25
  mph.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* Locations impacted include...
  Stampede Reservoir, Sierraville, Calpine, Vinton, Sattley,
  Chilcoot-Vinton, Iron Horse, Loyalton, Ca 49 At Sierra-Plumas Co
  Line, Upper Little Truckee Campground, Logger Campground and Ca 89
  At Nevada-Sierra Co Line.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Prepare immediately for large hail and deadly cloud to ground 
lightning. Seek shelter inside a well-built structure. Stay away 
from windows.

&&

LAT...LON 3981 12016 3945 12012 3944 12016 3944 12024
      3945 12036 3976 12050
TIME...MOT...LOC 2315Z 169DEG 22KT 3952 12026 

HAIL...1.00IN
WIND...<50MPH
 
$$

CJ
1 follow-up statement
123 
WWUS55 KREV 042345
SVSREV

Severe Weather Statement
National Weather Service Reno NV
445 PM PDT Wed Sep 4 2019

CAC063-091-042353-
/O.EXP.KREV.SV.W.0007.000000T0000Z-190904T2345Z/
Plumas CA-Sierra CA-
445 PM PDT Wed Sep 4 2019

...THE SEVERE THUNDERSTORM WARNING FOR PLUMAS AND SIERRA COUNTIES
WILL EXPIRE AT 445 PM PDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds and heavy rain are still possible with this thunderstorm.

LAT...LON 3981 12016 3945 12012 3944 12016 3944 12024
      3945 12036 3976 12050
TIME...MOT...LOC 2343Z 169DEG 22KT 3967 12030 

$$

CJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 4, 1:20 PM PDT, 2 hours 55 minutes earlier.

Area forecast discussion, Sep 4, 1:20 PM PDT, 2 hours 55 minutes before
Area Forecast Discussion
National Weather Service Reno NV
120 PM PDT Wed Sep 4 2019

.SYNOPSIS...

Thunderstorms continue to be the greatest concern through
Thursday. Storms could produce strong outflow winds, frequent
lightning, and localized flash flooding. Drier conditions move in
by Friday with typical afternoon breezes, followed by windier
conditions Saturday. A significant cooldown is on tap by Sunday
with a few rain showers possible.

&&

.DISCUSSION...

Main threat through Thursday remains thunderstorms, followed by wind
concerns on Saturday as an early fall cold front pushes through the
region.

With atmospheric moisture above the 99th percentile for early
September (happens roughly every 2-5 years) today into Thursday, and
PWATs push 200% of normal, it sets the stage for heavy raining
thunderstorms. There is an increased threat for flash flooding both
days, especially if storms train or stay anchored over terrain
and/or burn scars.

Overnight, as the trough reaches the coastline, showers and
thunderstorms will develop through northeast California. HREF probs
of seeing greater than 40 dBZ reflectivity echos are impressive,
especially for a nocturnal event, and operational models are also
rather wet. Storm motions will be on the faster side, but with PWATs
over 1", the risk for new fire starts is lower. The greatest storm
chances will exist from approximately 2 am through 6 am.

Flow continues to increase Thursday as the trough begins to move
inland along the northern CA/OR coast, with storms rapidly tracking
to the northeast by the afternoon. Shear is fairly unidirectional,
which means a better chance for storms to train over the same
location. The increased deformation due to the trough, along with
the shear and likely outflow interactions means that Thursday has
the potential for strong/severe storms. If you have outdoor plans,
be sure to have a way to get weather alerts and keep a close eye on
the sky.

This first trough is followed by an even deeper trough this weekend.
This will lead to typically breezy afternoon conditions Friday, then
even windier conditions Saturday due to a cold frontal passage. Wind
gusts Saturday could easily reach 25-35 mph, with localized gusts to
40 mph possible in wind prone locations. This will lead to lake
recreation impacts and turbulence/wind shear for aviation, in
addition to near critical fire weather conditions. Please see the
fire weather discussion below for additional details.

There could be a few showers Saturday night into Sunday across
portions of northeast CA and northwest NV, though best chances exist
from west central Nevada eastward. While the trough is rather
dynamic, there is limited instability so it looks more likely to be
rain showers as opposed to thunderstorms, especially given the time
of night.

A significant cooldown will take place Sunday into the start of next
week with high temperatures in warmer valleys only in the mid 70s to
low 80s. Early morning frost is also a possibility for colder
mountain valley locations as temps dip to near freezing. -Dawn

&&

.AVIATION...

Forecast concerns continue to focus on thunderstorm chances through
Thursday. Storms may bring heavy rainfall, small hail, and strong
erratic outflow winds.

With atmospheric moisture values around 200% of normal for this time
of the year, storms with heavier rain are likely today. This would
bring low ceilings and visibility, obscuring terrain. Storms
Thursday could be strong/severe as a trough moves into the region,
but will also quickly move off to the northeast in the afternoon due
to increased flow as a trough moves inland. While heavy rain remains
a threat, strong and erratic outflow winds in excess of 50 mph are
also a possibility Thursday.

Chances for storms to impact terminal sites today/Thurs:

KRNO/KCXP/KMEV: 30/60%
KTRK/KTVL: 40/40%
KMMH: 90/60%

-Dawn

&&

.FIRE WEATHER...

Fire weather concerns will be on the rise through the end of the
week. Increasing thunderstorm coverage today and Thursday will
create the possibility of new fire starts, although atmospheric
moisture will be rapidly increasing. Then a deep trough moves into
the region late in the week with increasing winds Friday into
Saturday.

Widespread thunderstorms are expected today and Thursday with
PWAT values increasing to around 200% of normal. The greatest area
for concern today will be north of I-80 along the edge of highest
moisture where a few drier storms are possible. However, even in
those areas, storms are expected to quickly transition from dry to
wet storms with wetting rains becoming increasingly likely.

Tonight through tomorrow morning, another round of drier storms
with fast storm motions will possible in northeast California and
northwest Nevada as the incoming trough brings additional forcing
to the region. These storms have potential to be moving 25-30kts
and could produce lightning outside of the rain cores. However,
upper level instability doesn't look strong enough to sustain
widespread high based storms. It's more likely we'll see showers
and a few isolated storms overnight and into the morning.

Finally, winds will increase Friday into Saturday as the trough
approaches. Currently neither day is forecast to meet widespread
critical fire weather conditions. Winds will be fairly typical on
Friday with gusts mainly 20-25 mph with the strongest winds
expected on Saturday when gusts could reach 30-35 mph. But, RH
should be higher by Saturday as cooler temperatures move into the
region. -Zach

&&

.REV Watches/Warnings/Advisories...
NV...None.
CA...None.
&&

For more information from the National Weather Service visit...
http://weather.gov/reno

In the hours before

Special weather statement, Sep 4, 12:51 PM PDT, 3 hours 24 minutes before
Special Weather Statement
National Weather Service Reno NV
1251 PM PDT Wed Sep 4 2019

CAZ071>073-NVZ001>005-042245-
Lassen-Eastern Plumas-Eastern Sierra Counties CA-
Greater Lake Tahoe Area CA-Mono CA-
Western Nevada Basin and Range including Pyramid Lake NV-
Greater Lake Tahoe Area NV-Northern Washoe County NV-Greater Reno-
Carson City-Minden Area NV-Mineral and Southern Lyon Counties NV-
1251 PM PDT Wed Sep 4 2019

...THUNDERSTORMS FORMING THIS AFTERNOON AND LASTING THROUGH THIS
EVENING...

Doppler radar is tracking thunderstorms currently forming along the
Sierra crest from the Tahoe Basin southward. Anticipate storm
coverage to increase north and east of the Sierra and out into the
Great Basin through the afternoon into the evening hours today. This
includes the Reno-Sparks and Carson City-Minden metro areas.

Expect gusty outflow winds of 40 mph, small hail, cloud-to-ground
lightning, and heavy rain. Flash flooding could be a possibility as
well, especially over burn scar areas, as storms will be slow
moving.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.

During thunderstorms, seek shelter inside a sturdy structure and
stay away from windows. Hikers and campers should seek shelter in a
vehicle if possible.

&&

LAT...LON 3774 11913 3773 11926 3788 11920 3809 11935
      3820 11963 3845 11968 3885 12016 3960 12046
      3971 12072 4019 12088 4034 12106 4031 11836
      3907 11789 3901 11818 3892 11819 3847 11770
      3789 11842 3747 11783 3746 11878
TIME...MOT...LOC 1939Z 255DEG 2KT 3897 11982

EL

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 4, 12:51 PM PDTSpecial Weather StatementREVAlpine, Mono3 hr
Sep 4, 3:10 PM PDTSevere Thunderstorm WarningREVLassen, Plumas35 min

Nearby

Severe Thunderstorm Warnings in California, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.